Urgent plea to drug users: please don’t do it alone

Seven Vancouver Island deaths in seven days and a fresh batch of social services cheques have health providers on high alert for the weekend

Island Health is warning all drug consumers to not use without having help close at hand after seven overdose deaths on the Island in past week

The body count has been edging forward so relentlessly some observers may becoming numb to the toll.

Not Island Health.

In the wake of seven overdose deaths on Vancouver Island in a week and four in less than 72 hours, the health authority has this afternoon issued an urgent message to drug consumers: Avoid using alone.

With social service cheques arriving in time for a weekend wave of getting high, health officials are on high alert.

Inject, inhale, snort, smoke, or swallow: it doesn’t matter how you are ingesting your drugs. If you are consuming, do it with someone willing and able to get help if something goes wrong.

“The drugs on the street are more potent and dangerous than they have ever been before,” Chief Medical Officer Dr. Richard Stanwick said.

According to Stanwick, it’s not just the hardcore addict that needs to take care.

“While vulnerable, street-entrenched individuals are still very high risk for overdoses, we are finding that recent overdose deaths involve individuals who are in housing, whether that be a private residence or publicly-funded housing facilities, including shelters,” Stanwick said.

“These individuals need to know they are at significant risk of overdose, especially if they use alone.”

The total deaths reported by the B.C. Coroners Service had reached 622 by the end of October, up markedly from the 397 deaths in the same 10 months of 2015.

Island Health offers the following strategies can reduce the risk:

• Avoid using alone; fix with a friend

• Try a small amount of new drugs first

• Stagger use with friends so someone can respond if needed

• Avoid using more than one drug at a time (stacking drugs increases risk of overdoses and contributes to more severe overdoses)

• Carry and use naloxone and have an overdose response plan

• Be close to help

If someone overdoses:

• Call 9-1-1 immediately

• Provide rescue breathing (mouth-to-mouth)

• Administer naloxone

 

Just Posted

Stabbing at Surrey banquet hall sends man to hospital

RCMP says victim has ‘non-life threatening’ injuries, incident still under investigation

55-year-old man taken to hospital after fire at Surrey RV park

Firefighters find man suffering from smoke inhalation, burns to face and hands: battalion chief

Slam poetry creates catharsis for North Delta youth

Burnsview Secondary team gearing up for poetry festival and competition in April

Cloverdale nurse, Langley truck driver awarded for saving a police officer’s life

Angela Feltrin and Earl Hanes thanked by B.C. RCMP’s top cop

B.C. students win Great Waters Challenge video contest

Video, mural and song about saving the salmon claims the top prize

B.C. athlete takes home gold in freestyle aerials at Canada Games

Brayden Kuroda won the event with a combined score of 121.65.

Pedestrian in serious condition after hit by car downtown Abbotsford

A youth was also hit, suffered minor injuries, police say

Cabinet likely to extend deadline to reconsider Trans Mountain pipeline

New round of consultations with Indigenous communities is coming

B.C. government provides $75,000 towards salmon study

Study looks at abundance and health of Pacific salmon in Gulf of Alaska

Murdered and missing honoured at Stolen Sisters Memorial March in B.C.

‘We come together to make change within the systems in our society’

UBC researchers develop inexpensive tool to test drinking water

The tricoder can test for biological contamination in real-time

Disgraced ex-Congressman Anthony Weiner released from prison

He was convicted of having illicit online contact with a 15-year-old North Carolina girl in 2017

Most Read